Meng, Jie;Lee, Hyun-Jung;Kim, Hyun-Min

  • 투고 : 2015.11.05
  • 심사 : 2016.01.02
  • 발행 : 2016.01.30


We consider the nonlinear matrix equation $X^p+AX^qB+CXD+E=0$, where p and q are positive integers, A, B and E are $n{\times}n$ nonnegative matrices, C and D are arbitrary $n{\times}n$ real matrices. A sufficient condition for the existence of the elementwise minimal nonnegative solution is derived. The monotone convergence of Newton's method for solving the equation is considered. Several numerical examples to show the efficiency of the proposed Newton's method are presented.


Matrix equation;Elementwise nonnegative solution;Newton's method;M-matrix


  1. W.N. Anderson, G.D. Kleindorfer, P.R. Kleindorfer, M.B. Woodroofe, Consistent estimates of the parameters of a linear system, Ann. Math. Statist. 40 (1969) 2064-2075.
  2. D.A. Bini, G. Latouche, B. Meini, Numerical methods for structured Markov chains, Oxford University Press, 2005.
  3. Ph. Bougerol, Kalman filtering with random coeffcients and contractions, SIAM J. Control Optim. 31 (1993) 942-959.
  4. G.J. Davis, Numerical solution of a quadratic matrix equation, SIAM J. Sci. Statist. Comput. 2 (2) (1981) 164-175.
  5. G.J. Davis, Algorithm 598: an algorithm to compute solvent of the matrix equation $AX^2$ + BX + C = 0, ACM Trans. Math. Software 9 (2) (1983) 341-345.
  6. X. Duan, A. Liao, On the existence of Hermitian positive definite solutions of the matrix equation $X^s+A^*X^{-t}A$ = Q, Linear Algebra Appl. 429 (2008) 673-687.
  7. C.-H. Guo, Convergence rate of an iterative method for nonlinear matrix equations, SIAM J. Control Optim. 31 (1993) 942-959.
  8. C.-H. Guo, Newton's method for the discrete algebraic Riccati equations when the closed loop matrix has eigenvalues on the unit circle, SIAM J. Matrix Anal. Appl. 20 (1999) 279-294.
  9. C.-H. Guo, P. Lancaster, Iterative solution of two matrix equations, Math. Comp. 68 (1999) 1589-1603.
  10. C.-H. Guo, N.J. Higham, Iterative solution of a nonsymmetric algebraic Riccati equation, SIAM J. Matrix Anal. Appl. 29 (2007) 396-412.
  11. C.-H. Guo, A.J. Laub, On the iterative solution of a class of nonsymmetric algebraic Riccati equations, SIAM J. Matrix Anal. Appl. 67 (1998) 1089-1105.
  12. G.A. Hewer, An iterative technique for the computation of the steady-state gains for the discrete optimal regular, IEEE Trans. Autom. Control 16 (1971) 382-384.
  13. N.J. Higham, H.-Y. Kim, Numercial analysis of a quadratic matrix equation, IAM J. Numer. Anal. 20 (4) (2000) 499-519.
  14. N.J. Higham, H.-Y. Kim, Solving a quadratic matrix eqaution by Newton's method with exact line searches, SIAM J. Matrix Anal. Appl. 23 (2001) 303-416.
  15. Z. Jia, M. Zhao, M. Wang, S. Ling, Solvability theory and iteration method for one self-adjoint polynomial matrix equation, J. Appl. Math. 2014, Art. ID 681605, 7 pp.
  16. Z. Jia, M. Wei, Solvability and sensitivity theory of polynomial matrix equation $X^s+A^TX^tA$ = Q, Appl. Math. Comput. 209 (2009) 230-237.
  17. C. Jung, H.-M. Kim, Y. Lim, On the solution of the nonlinear matrix equation $X^n$ = f(X), Linear Algebra Appl. 430 (2009) 2042-2052.
  18. H.-M. Kim, Convergence of Newtion's method for solving a class of quadratic matrix equaitons, Honam Math. J. 30 (2) (2008) 399-409.
  19. W. Kratz, E. Stickel, Numerical solution of matrix polynomial equations by Newton's method, IMA J. Numer. Anal. 7 (1987) 355-369.
  20. G. Latouche, Newton's iteration for nonlinear equations in Markov chains, IMA J. Numer. Anal. 7 (1987) 355-369.
  21. A.J. Lauh, Invariant Subspace Methods for the Numerical Solution of Riccati equations, Berlin: Springer-Verlag, 1991, 163-196.
  22. X. Liu, H. Gao, On the positive definite solutions of the matrix equations $X^s{\pm}A^TX^{-t}A=I_n$, Linear Algebra Appl. 368 (2003) 83-97.
  23. J. Meng, H.-M. Kim, The positive definite solution to a nonlinear matrix equation, Linear and Multilinear Algebra, 2015. .
  24. Z.-Y. Peng, S.M. EL-Sayed, X.-L. Zhang, Iterative mthods for the extremal positive definite solution of the matrix equation $X+A_*X^{-{\alpha}}A=Q$, J. Comput. Appl. Math. 200 (2007) 520-527.
  25. G. Poole, T. Boullion, A survey on M-matrices, SIAM Rev. 16 (4) (1974) 419-427.
  26. J.-H. Seo, H.-M. Kim, Convergence of pure and relaxed Newton methods for solving a matrix polynomial equation arising in stochastic models, Linear Algebra Appl. 440 (2014) 34-49.
  27. X. Zhan, Computing the extremal positive definite solutions of a matrix equation, SIAM J. Sci, Comput. 17 (1996) 1167-1174.


연구 과제번호 : BK21플러스

연구 과제 주관 기관 : 부산대학교